Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Sacramento, CA

April 28, 2003Sacramento County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Apr 28, 2003, 4:39 PM PDT for Sacramento County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 4:39 PM PDT (23:39 UTC)
Expired
Apr 28, 2003, 5:15 PM PDT
In force
36 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Sacramento County, CA

The radar

The Sacramento radar (KDAX), 39 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2003-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2003-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS56 KSTO 282339
SVRSTO
CAC067-290015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
440 PM PDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SACRAMENTO COUNTY IN CALIFORNIA

* VALID UNTIL 515 PM PDT

* AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER GALT...OR ABOUT 14 MILES NORTH OF
  LODI...MOVING NORTH AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  WILTON...GALT...SHELDON

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3830 12136 3827 12118 3850 12107 3850 12133

$$
DFR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:45 PM PDT, 54 minutes earlier.

Area forecast discussion, Apr 28, 3:45 PM PDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
345 PM PDT MON APR 28 2003

UPPER LOW OFF THE NORCAL COAST CONTINUES TO SEND WAVES OF PRECIP INTO
THE STATE. SEVERAL ORGANIZED LINES OF CONVECTION SEEN ON SATELLITE TO
ROTATE INTO THE CWA OVERNIGHT. WATER VAPOR SHOWING ANOTHER LOBE
MOVING AROUND THE BACK SIDE OF THE LOW ATTM THAT WILL ROTATE INLAND
LATE TONIGHT INTO TUESDAY. THIS TO JUSTIFY KEEPING SNOW ADVISORY
GOING OVERNIGHT INTO TOMORROW. SPOTTER REPORT OF RAIN/SNOW MIX THIS
AFTERNOON IN BURNEY BASIN AT 3600 FEET. EXPECT SNOW LEVELS TO LOWER
TO AROUND 3000 FEET IN THE NORTH TONIGHT. AFTERNOON MSAS LI ANALYSIS
SHOWING BEST INSTABILITY OVER THE SOUTHERN SAC VALLEY. THIS
CORRESPONDING WITH CURRENT STRONGEST RADAR RETURNS AND REPORTS OF
SMALL HAIL.

UPPER LOW SLOW TO PROGRESS INLAND TUESDAY TO KEEP UNSTABLE PATTERN
OVER NORCAL. FEATURE PROGGED TO WEAKEN AND MOVE ACROSS NORTHERN
BORDER TUESDAY NIGHT. WEAK IMPULSES MOVE ACROSS FAR NORTH WEDNESDAY
TO KEEP A SLIGHT CHANCE OF PRECIP EXTREME NORTHERN ZONES. SHORT WAVE
RIDGE PROGGED ACROSS NORCAL WEDNESDAY NIGHT INTO THURSDAY.

ANOTHER CLOSED LOW OFFSHORE COMES INTO PLAY LATE THURSDAY INTO FRIDAY
AND CONTINUES INTO SATURDAY FOR MORE COOL UNSETTLED WEATHER.
GFS/UKMET SIMILAR WITH LOW POSITION AT 12Z FRI WITH ECMWF FURTHER
WEST. LOW PROGGED BY GFS TO MOVE INLAND NEAR MONTEREY SATURDAY.
DYNAMICS SHIFT EAST SUNDAY FOR DRYER WEATHER WITH RIDGING RETURNING
TO NORCAL MONDAY.

.STO...SNOW ADVISORY TONIGHT THROUGH TUESDAY FOR THE INTERIOR COAST
       RANGE OF NORTH LAKE COUNTY...MOUNTAINS OF SHASTA COUNTY...
       BURNEY BASIN...WESTERN PLUMAS COUNTY AND LASSEN PARK...AND
       WEST SLOPES OF THE NORTHERN SIERRA NEVADA.

BLU JB 028/039 029/045 034 74885
RBL WB 045/058 044/065 046 74775
SAC WB 044/061 043/067 045 74764

PCH
Hazardous weather outlook, Apr 28, 10:40 AM PDT, 5 hours 59 minutes before
CAZ013>019-063-064-066>069-291400-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SACRAMENTO CA
1040 AM PDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

UPPER LEVEL LOW PRESSURE WILL REMAIN ANCHORED OFF THE NORTH COAST
TODAY BRINGING PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS TO THE
INTERIOR OF NORTHERN CALIFORNIA. A SNOW ADVISORY HAS BEEN ISSUED FOR
THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY AND LASSEN PARK FOR TODAY INTO TONIGHT. A SNOW ADVISORY IS
ALSO IN EFFECT FOR TODAY INTO TONIGHT FOR THE INTERIOR COASTAL RANGE
NORTH OF LAKE COUNTY AND FOR THE MOUNTAINS OF SHASTA COUNTY
INCLUDING THE BURNEY BASIN AREA (SEE WWUS46 KSTO - WSWSTO FOR
DETAILS).

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER WILL CONTINUE ON TUESDAY WITH THUNDERSTORMS
POSSIBLE IN THE CENTRAL VALLEY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

SMITH/JJ

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.